Advanced Prostate Cancer
5,494 members5,155 posts

Zytiga??

I am entering the next stage of my battle with this disease. Background, I was diagnosed with Stage IV PCa back in August 2012. PSA was 23, numerous spots on my bones. Been on Lupron and Xgeva/Prolia ever since. I am now CRPCa as my PSA has been rising slowly over the last couple years. Last test in December was 5.551. My oncologist is starting me on Zytiga and Prednisone next week. I'm sure many on here have followed the same path. Wondering what to expect.

11 Replies
oldestnewest

I hope you have a nice long run on Zytiga. It bought me 32 months, and I was happy with it. The prednisone can mess with weight and blood sugar, so keep an eye on those. The Zytiga will probably wipe out whatever remains of libido. I didn’t have many other side effects. My organs tolerated it fine. Best to you!

Reply

I have been on that combo for the last year. Has worked for me. But as Yost warned the prednisone has caused some weight issues for me. I definitely have a New Years goal to lose that "pred" weight.

Reply

Hi I’ve been on Zytiga and Pred since March time. The side effects are similar to standard ADT. I try to keep up the weights as it can prevent muscle wastage. I haven’t had weight gain from the Pred as it quite a small dose and replaced what the adrenal gland would make. All stories are different but personally I find it an effective medication. It can effect your liver but in my case it hasn’t but the oncologist will closely monitor your levels until he’s happy you can tolerate it. I read a story this week about a gentleman who’s ADT had failed to work and had then been put on Zytiga who’s PSA was still undetectable after 37months so I hope you have the same great response. 👍

1 like
Reply

I was diagnosed august 2017 Stage 4 with bone mets. Psa was 35. I was put on hormone therapy and Zytiga. My MO at univ of Penn is aggressive and I'm hoping for the best. My psa has dropped to .38 and going tomorrow for check up. I believe Zytiga will lower your psa and you will see great results. I have no side effects except hot flashes. Wishing you great results.

Jon

Reply

Almost 5 plus years after diagnosis for Stage IV PCa and after having controlled the decease only with the 1st line hormone therapy, now you are ready to move on to the 2nd line ADT since your PCa is said to be m-CRPC. This is the standard sequence of treatment when the first line fails. 2nd line ADT drugs are Zytiga ( Arbirateron ) and Extandi ( Enzalutamide ). Zytiga is a much stronger ADT compared with Lupron and it will suppress the production of Testosterone from all sources. Action of Xtandi is different. It is a much stronger androgen receptor blocker compared to the first line Cassodex ( Bicalutamide ). Now the standard sequencing paradigm has changed after publishing the results of the Trials STAMPEDE, CHAARTED and LATITUDE which say more significant long term survival benefits could be achieved by using a combination of therapies than by using a monotherapy. That is to use early chemotherapy combined with either Lupron or Zytiga + Prednisone. We must also keep in mind, out of the named treatments only chemo can kill all types of PCa cells. Hormone therapies can deal with only hormone sensitive PCa cells and not the hormone insensitive/refractory ( PCa is heterogeneous ). In view of the foregoing facts you may discus with your oncologist the added benefits of using the combination. Of course, everybody knows chemotherapy is associated with significant side effects compared to ADT but quite tolerable if you learn how to avoid them. Hope you will achieve your goal in all your treatments.

My Best wishes to you!

Sisira

4 likes
Reply

Thanks Sisira!

Reply

Hi KJ,

I got almost 3 years from Zytiga with prednisone. The prednisone is to protect your liver. You should read all the possible side effects so you'll recognize them. I had easy bruising & though it was just aging until an oncology nurse told me it was the prednisone. I looked it up & it was among the less common SEs. My med onc agreed to cut my prednisone from 10 mg to 5. I still had bruises, but not as deep. The nurse also told me I had a "prednisone fake beer belly." Some guys get "chipmunk cheeks."

My PSA declined slowly from 160 to 13, stayed there, & then slowly rose before it failed.

You can find more Zytiga/prednisone stories if you search this site.

Neal

Reply

The doctors say to lower your salt intake when taking prednisone, but increased weight is usually from salt intake. I was a pharmacist for 35 years and the customers who ate NO salt did the best on prednisone. Many products are on the market with No salt added, like cottage cheese. If a food tastes salty, spit it out! Ask for no salt at restaurants. Learn how to flavor foods with spices. A few drops of vinegar can bring out the flavor of foods. Your taste buds only taste water soluble substances. Pure fat has no flavor. If you think you taste fat, you are tasting the charred part that is now charcoal and water soluble burned areas. The volatile oils in spices have flavor because of water soluble substances give them smell and taste. When you put table salt (sodium chloride) on food you increase the solubility of the ions that are water soluble. But other things do this as well like spices and vinegar. Do not cook with salt added to the food or water before cooking, because you only taste the part of the food that touches your taste buds. So if you salt a food and then cook it, the salt is throughout the food and not just on the surface. After a short time you no longer crave salt. The swelling in the cheeks and the back hump do not go away quickly after stopping Prednisone. Good luck with controlling your sodium intake when on Prednisone.

Reply

OK, I started taking Zytiga and Prednisone this past Tuesday. So far my only side effect is muscle aches in my legs. Nothing I can't handle. My biggest shock was the cost of the Zytiga. Paperwork with the pills showed almost $10,500 retail! WTF!! Thankfully my ONC found a Grant that will help cover the cost. So currently my cost is $0! My next scans/bloodwork are scheduled for mid February, so I'll have more to report then.

I got my latest scans and PSA result after being on Zytiga and Prednisone for about 5 weeks. My CT and bone scans showed little change and my PSA dropped from 5.5 to 1.3. Thats the good news. Ban news is my liver enzymes has elevated at least 10 times normal! When I was first diagnosed, I was put on Casodex and Lupron. The Casodex increased my liver readings 5X normal. After stopping Casodex, it took 6months for my readings to return to normal. My ONC has told me to stop the Zytiga, but continue with the prednisone. Another blood test will be taken in a month and further decisions will be made.

Ken

Reply

I forgot to mention I am 70 years old, and am still enjoying life, doing the things I like to do!

Ken Scobel

1 like
Reply

Latest update, I was off Zytiga for about a month, and a blood test showed my liver readings were pretty much back to normal. My onc then restarted me on Zytiga but at half dosage (500 mg). I was on that about a month, and had my next blood test. My PSA came in at 0.686! a huge drop! But my liver readings were now at 3.4 times normal! So things are looking better. I am now off Zytiga for another 2 weeks, when I will again reduce my dosage to 1/4 or 250 mg. Hopefully it will result in a happy medium between PSA and liver readings.

Reply

You may also like...